Advertisements on television tell consumers that their “mental health” medications may cause a condition known as tardive dyskinesia (TD from tardive, meaning “late” and dyskinesia meaning, “abnormal movement of muscles”). However, the mental health industry watchdog Citizens Commission on Human Rights (CCHR) International says what needs to be made abundantly clear is that TD is drug-induced irreversible damage that looks like Parkinson’s disease. Studies show neuroleptics cause involuntary movement of the lips, tongue, jaw, fingers, toes and other body parts. CCHR says it’s a “revolving door” effect: antipsychotics are prescribed, but cause a disfiguring condition, which is then further diagnosed as another mental disorder, for which a second or third medication is prescribed–with more side effects.
TD occurs in 20%-50% of patients taking antipsychotics. Within the first year alone of neuroleptic treatment it can appear in 5% of patients. It has also been linked to antidepressants, mood stabilizers and stimulants.
Studies show that TD can be irreversible and can persist long after the medications causing the symptoms are stopped.
Drug-induced TD is also higher in women who have incidence rates as high as 30% after one year of cumulative exposure to antipsychotics.
Race also plays a factor in determining the prevalence and incidence of medication-induced TD. African Americans are more likely to develop TD than Americans of European descent. They are also over-represented in antipsychotic prescriptions.
The latest figures from IQVia’s Total Patient Tracker shows nearly 77 million Americans were taking psychiatric drugs in 2020. More than 11.1 million were taking antipsychotics, of which 829,372 were aged 0-17. That equates to potentially 2.23 and 5.57 million Americans being permanently damaged by a single class of psychiatric drugs.
Juries have recognized drug-induced TD. In one case there was a $1.6 million verdict where the long-term antipsychotic drugging was established as causing TD. A Chicago jury also awarded $1.5 million to an autistic child who developed TD from prescribed antipsychotics. There are many other cases with settlements up to $1.9 million.
“The person who walks the street having a spirited conversation with himself, his body jerking and tongue lolling about, is in the grip of TD–prescription drug-induced bodily damage,” Rev. Fred Shaw, spokesperson for CCHR International and president of the NAACP Inglewood-South Bay branch, said. He has long spoken out against the over-representation of African Americans prescribed antipsychotics and founded an educational website Task Force Against Racism and Modern-Day Eugenics.
CCHR says that psychiatrists and doctors prescribe TD-inducing drugs that cause this debilitating condition, then profit further from the treatment of it with yet more drugs. The side effect was renamed as a “neurological disorder” and added to the American Psychiatric Association’s Diagnostic and Statistical Manual of Mental Disorders (DSM), making it a billable disorder.
More psychotropic drugs are prescribed to treat TD. Common adverse effects of one approved TD-treatment drug include: fatigue, blurred vision, trouble with balance, coordination or walking, drooling, irregular heartbeat, and restlessness, inability to sit still, need to keep moving, and trembling and shaking of the fingers or hands–the latter being similar symptoms that antipsychotics cause: akathisia.
In 2019, a manufacturer of both antipsychotics and a drug used to treat TD, predicted sales of its TD drug to reach more than $2 billion–which would be a 6,566% increase over its $30 million in sales reported in the first quarter of 2018. The firm continues reap profits from sales of antipsychotics and drugs to treat TD that antipsychotics cause.
The manufacturer launched a marketing campaign, “It’s Not OK” to increase “awareness” of TD, while driving patients to their own prescription drug to treat it.
Another serious adverse effect of antipsychotics also include akathisia (a, without; kathisia, sitting; an inability to keep still) causes extreme restlessness, which can lead to violent behavior.
A potentially fatal effect of antipsychotics is also “neuroleptic malignant syndrome,” a toxic reaction where patients break into fevers and become confused, agitated and extremely rigid. An estimated 100,000 Americans have died from this. Neuroleptic malignant syndrome also appears in the DSM as a “disorder.”
All of these effects are not generally known to consumers, which is why guaranteeing them full informed consent rights has been a signature campaign for CCHR. CCHR recommends people report psychotropic drug damage to it using its online form.
 Elyse M. Cornett, PhD, “Medication-Induced Tardive Dyskinesia: A Review and Update,” The Ochsner Journal, Summer 2017, www.ncbi.nlm.nih.gov/pmc/articles/PMC5472076/
 George Crane, “Tardive Dyskinesia in Patients Treated with Major Neuroleptics: A Review of the Literature,” American Journal of Psychiatry, Vol. 124, Supplement, 1968, pp. 40-47
 Op. cit., The Ochsner Journal, Summer 2017
 “Total Number of People Taking Psychiatric Drugs in the United States,” CCHR International, www.cchrint.org/psychiatric-drugs/people-taking-psychiatric-drugs/
 Op. cit., The Ochsner Journal, Summer 2017; www.fda.gov/news-events/press-announcements/fda-approves-first-drug-treat-tardive-dyskinesia
 www.fiercepharma.com/pharma/teva-s-tall-order-will-44-state-prosecutors-buy-23b-opioid-offer; marketrealist.com/2018/05/tevas-austedo-sales-continue-to-gain-momentum-in-2018/
 “Akathisia: 15 Things to Know About This Horrible Condition,” MedPro, July 24, 2017, www.medprodisposal.com/akathisia-15-things-to-know-about-this-horrible-condition.
 Robert Whitaker, Mad in America: Bad Science, Bad Medicine, and the Enduring Mistreatment of the Mentally Ill, (Perseus Publishing, New York, 2002), pp. 207-208.
Citizens Commission on Human Rights International
Citizens Commission on Human Rights International
6616 Sunset Boulevard
Disclaimer: The views, suggestions, and opinions expressed here are the sole responsibility of the experts. No Daily Jaipur journalist was involved in the writing and production of this article.